New Jersey, 2015

Damaging Winds in New Jersey, January 4, 2015

January 4, 2015 · NWS PHI · 2 events in 2 counties and zones

A strong cold frontal passage (and an unseasonably warm air mass preceding it) triggered a line of showers and thunderstorms that caused wind damage in Cumberland and Cape May Counties during the middle of the evening on the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold frontal passage (and an unseasonably warm air mass preceding it) triggered a line of showers and thunderstorms that caused wind damage in Cumberland and Cape May Counties during the middle of the evening on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 4, 6:34 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 4, 6:34 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
634 PM EST SUN JAN 4 2015

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE SAINT LAWRENCE VALLEY
TONIGHT AS ITS STRONG COLD FRONT SWEEPS THROUGH THIS EVENING. A HIGH
PRESSURE SYSTEM WILL BUILD IN FROM THE WEST ON MONDAY. AN ALBERTA
CLIPPER IS EXPECTED TO MOVE THROUGH THE AREA ON TUESDAY. AN ARCTIC
HIGH PRESSURE SYSTEM WILL BUILD INTO THE EASTERN SEABOARD WEDNESDAY
AND THURSDAY. A REINFORCING COLD FRONT SHOULD MOVE THROUGH THE
NORTHEAST ON FRIDAY. ANOTHER SLIGHTLY LESS INTENSE ARCTIC HIGH
PRESSURE SYSTEM SHOULD THEN RETURN FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

THIS EVENING, A COLD FRONT WILL BE ADVANCING FROM WEST TO EAST
ACROSS THE OUR FORECAST AREA. WE STEADILY INCREASE POPS DURING
THIS TIME FRAME, AND WE ALSO HAVE INCLUDED A CHANCE FOR ISOLATED
THUNDER, MAINLY ACROSS SOUTHERN AND EASTERN PARTS OF THE CWA FOR A
FEW HOURS THIS EVENING WHERE SOME MARGINAL INSTABILITY IS
EXPECTED. ALONG AND BEHIND THE COLD FRONT, GUSTY WEST-SOUTHWEST TO
WESTERLY WINDS ARE EXPECTED THIS EVENING AND INTO THE OVERNIGHT.
BUFKIT DATA INDICATES THAT THE STRONGEST WIND GUSTS ARE EXPECTED
ALONG THE COASTAL STRIP OF NEW JERSEY AND ALONG THE DELAWARE
BEACHES, WITH SOME 40 KT GUSTS POSSIBLE. WE HAVE RAISED A WIND
ADVISORY FOR THESE AREAS FROM 01Z TO 06Z TONIGHT.

FOLLOWING THE FRONTAL PASSAGE, SKIES ARE EXPECTED TO CLEAR FROM WEST
TO EAST FROM ABOUT MIDNIGHT ONWARD. THE ONLY EXCEPTION TO THIS MAY
BE IF A FEW LAKE EFFECT STREAMERS MAKE THEIR WAY INTO THE FAR
NORTHERN PART OF THE CWA LATE TONIGHT, MAINLY THE POCONOS. WE HAVE
INCLUDED SLIGHT CHANCE POPS FOR AN ISOLATED SNOW SHOWER.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
GOING INTO MONDAY, THE ARCTIC COLD FRONT WILL BE WELL OFF THE EAST
COAST. OTHER THAN A STRAY SNOW SHOWER ACROSS OUR FAR NORTHWEST
AREAS, A GENERALLY DRY, CLEAR, AND BLUSTERY DAY IS IN STORE.
WEST-NORTHWEST WINDS ARE EXPECTED THROUGH THE DAY, GUSTING AT TIMES
UPWARDS OF 30 TO 35 MPH. TEMPERATURES OVERALL ARE NOT EXPECTED TO
RISE TOO MUCH THROUGH THE DAY AS COLD AIR ADVECTION CONTINUES, AND
THERE WAS FAIRLY GOOD AGREEMENT BETWEEN THE MET AND MAV GUIDANCE. WE
EXPECTED MAX TEMPERATURES TO RANGE FROM THE MIDDLE 20S IN THE
POCONOS TO THE UPPER 30S ACROSS SOUTHERN NJ AND THE DELMARVA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
COLD...COLDER...COLDEST WITH THE FIRST SNOW THREAT INTO THE COASTAL
PLAINS OF THE SEASON.

THE AMPLIFICATION OF THE PATTERN INITIATED BY THE REX BLOCK IN
THE BERING SEA WITH BRING THE COLDEST WEATHER OF THIS WINTER INTO
OUR CWA DURING AND WILL COME CLOSE TO THE ARCTIC SHOCKS OF LAST
JANUARY.

AS FAR AS THE CLIPPER GOES, WHILE THE PREDICTED 500MB TROF IS
WEAKER, THE MODELS ON THE 12Z RUN FLIPPED THE PCPN EMPHASIS
FARTHER SOUTH IN OUR CWA. THIS SEEMS TIED TO BETTER MID LEVEL WAA
AND THE LOCATION OF THE JET STREAK ALONG THE PCPN MAX AXIS. LATEST
PMDHMD PREFERENCE IS NON-UKMET WITH THIS PACKAGE AND WE ARE
DISCOUNTING ITS MOST ROBUST QPF OUTPUT. WE ARE CLOSEST TO A
GFS/ECMWF BLEND. WHILE THE COLD TEMPERATURES WILL MAKE IT EASY
FOR THE SNOW TO STICK, HIGHER RATIOS ARE STILL A FUNCTIONALITY OF
OMEGA AND SNOW GROWTH AREAS COINCIDING TO GET CLOSER OR EXCEED 20:1
RATIOS. WE ARE NOT FINDING ANY OF OUR CWA IN THE CROSS-HAIRS FOR
NOW. WE ALSO ARE NOT SEEING A DECREASE OF THETA E WITH HEIGHT AND
SO FAR THE PREDICTED FGEN IS LOOKING RATHER ORDINARY. FOR THIS
PACKAGE WE UPPED SNOWFALL AMOUNTS FARTHER SOUTH AND KEPT THE NORTH
CLOSE TO THE SAME, A RATHER RUN OF THE MILL (OPEN MOUTH, INSERT
FOOT) 1 TO 3 INCH CLIPPER FORECAST FROM AROUND THE MASON-DIXON
LINE EASTWARD AND NORTHWARD.

AFTER THAT, IT GETS COLD AND MIN TEMPS WILL GET FINE TUNED IN
UPCOMING DAYS BASED ON HOW MUCH SNOW DOES OR DOES NOT FALL.
THURSDAY MORNING SHOULD BE THE COLDEST WITH MANY MINIMUM
TEMPERATURES IN SINGLE FIGURES AND MOST WIND CHILL VALUES BELOW
ZERO, POSSIBLY REACHING WIND CHILL ADVISORY LEVELS. ANOTHER
CLIPPER SYSTEM PASSING TO OUR NORTH SHOULD SLOW THE RETURN TO
NORMAL TEMPERATURES LATER IN THE WEEK AND A TRANSITIONAL PCPN
PERIOD MIGHT OCCUR AS EARLY AS SUNDAY.

THE 500 MB INITIALIZATION WAS A BIT TOO LOW ON HEIGHTS, EVEN WITH
THE CLIPPER SYSTEM ABOUT TO COME ON SHORE IN BC. THIS TRANSLATED TO
850MB AND 925MB WHERE 1C COLD BIAS ERRORS WERE MOST COMMON IN THE
NEW COLD AIR MASS ON THE OTHER SIDE OF THE FRONT IN THE MIDWEST.

AS FOR SPECIFICS:

SLIGHTLY FASTER MODEL TIMING WITH THE CLIPPER AND LESS SEPARATION
FROM PRESENT SYSTEM WHICH KEEPS ON SLOWING DOWN, PROBABLY WHY 500MB
PATTERN LOOKS LESS ROBUST. WE UPPED MONDAY NIGHT POPS SLIGHTLY
WESTERN PART OF OUR CWA TOWARD MORNING. MIN TEMPERATURES WILL LIKELY
OCCUR EARLIER AT NIGHT BEFORE CLOUDS ROLL IN AND THEN THEY SHOULD
HOLD OR POSSIBLY RISE TOWARD MORNING. CONFIDENCE ABOUT MINS LESS
THAN USUAL.

ON TUESDAY PCPN SEEMS MORE TIED TO STRONGEST (PER SE) MID LEVEL WAA,
QVEC DVRG AND JET STREAK ALOFT ALONG WITH THE LEAD SHORT WAVE. SO
WHILE THE ACTUAL SNOWFALL AMOUNTS ARE NOT MUCH, THE QUICKER TIMING
AND GENERAL LOOK OF GETTING MOST OF THIS SNOW WITHIN A 6 HR WINDOW
IS LIKELY TO IMPACT THE MORNING COMMUTE, ESPECIALLY WESTERN PART OF
OUR CWA. THE SOUTHERN EXTENSION OF THE SNOW HAS HAD THE LOOK OF A
SHARP CUT-OFF FOR A WHILE AND WE EDGED THIS SOUTH OF THE PHL METRO
AREA TO ABOUT AN ELKTON-WILMINGTON-ACY LINE. LOWER DELMARVA STILL
LOOKS TOO SOUTH FOR ANY APPRECIABLE SNOW, PLUS SURFACE TEMPERATURES
WILL BE MORE BORDERLINE FOR STICKING ON ROADWAYS. BECAUSE THE ACTUAL
LOW (HIGHER THAN NORMAL SEA LEVEL PRESSURE) GETS SHREDDED BY THE
APPALACHIANS, A JUMP TO THE COAST HAS BEEN PREDICTED TO OCCUR TUESDAY
EVENING FOR A WHILE. PREDICTED INTENSIFICATION APPEARS TOO LATE FOR
US, SO AFTERNOON SNOW SHOULD BE LIGHTER DURING THIS PROCESS AND
ACCUMULATING SHOULD END FOR MOST (EXCEPT FAR NORTHEAST) BY SUNSET.
EXPECTING A LATER IN THE DAY HIGH TEMP, STILL BELOW FREEZING WHERE
1 TO 3 INCHES IS CURRENTLY PREDICTED.

THE ARCTIC SHOT IS COMING IN PIECES, SO MIN TEMPS TUESDAY NIGHT WILL
BE COLDER, BUT NOT AS COLD AS THE ENSUING NIGHTS. A DECOUPLING OF
WINDS IS POSSIBLE, WE MIGHT BE TOO HIGH IN OUTLYING AREAS.

A SECONDARY FRONT/TROF SHOULD MOVE THROUGH OUR CWA ON WEDNESDAY.
WIDELY SCATTERED TO SCATTERED SNOW SHOWERS WILL ACCOMPANY THIS
FRONT. HIGHEST CONFIDENCE IS AGAIN FROM ABOUT MASON DIXON LINE/ACY
EXPRESSWAY NORTHWARD WHERE CONVECTIVE TEMPS SHOULD BE REACHED BASED
ON THE GFS AND WRF-NMMB SOUNDINGS. THAT NOT WITHSTANDING, ITS GOING
TO BE A WINDY DAY WITH PEAK GUSTS LIKELY REACHING 30 MPH INLAND AND
40 MPH AT THE COAST. MAX TEMPERATURES WILL STRUGGLE TO MOVE
FORWARD.

COLDEST NIGHT OF THE WINTER SEASON SO FAR ON WEDNESDAY NIGHT. WHILE
WINDS WILL START TO DECREASE, WIND CHILL FACTORS WILL LIKELY FALL
BELOW ZERO IN MOST LOCATIONS AND POSSIBLY REACH WIND CHILL ADVISORY
LEVELS, ESPECIALLY NORTH. MINIMUM TEMPERATURES SHOULD FALL A COUPLE
OF DEGREES SHORT OF DAILY RECORDS (GED AND RDG CLOSEST) AND ALSO
MINIMUM TEMPERATURES SET LAST JANUARY.

COLD SUNNY DAY ON THURSDAY WITH MAX TEMPERATURES NOT REACHING THE
20S NORTHWEST OF THE FALL LINE AND NOT MUCH HIGHER ALONG THE COASTAL
PLAIN. IF ANY CONSOLATION, A SLIGHTLY LESS WINDY DAY.

THURSDAY NIGHT, A WEAK WARM FRONT (ASSOCIATED WITH A CLIPPER LOW
THAT WILL BE MOVING THROUGH SOUTHEAST CANADA) WILL PASS THROUGH
THE REGION. DEEPEST MOISTURE OR BEST CHANCE FOR ANY SNOW SEEMS
CONFINED TO FAR NORTH. TEMPERATURES MIGHT HOLD MORE THAN WE ARE
FORECASTING IF THE GRADIENT TIGHTENS FURTHER. BUT WITH SNOW COVER
EXPECTED TO STILL BE AROUND, WE SHOULD A BIT OF A DIP.

FRIDAY, SLIGHTLY "WARMER", BUT ALSO WINDIER. SNOW FLURRIES
ASSOCIATED WITH THE CLIPPER'S COLD FRONT IS CONFINED TO OUR FAR
NORTHWEST CWA.

OVER THE WEEKEND, THE NEXT ARCTIC HIGH PRESSURE SYSTEM IS PREDICTED
TO MOVE EASTWARD. THE ARCTIC SOURCE, THE STRENGTH OF THE HIGH ITSELF
AND ITS ROUNDABOUT ROUTE WILL PRODUCE BELOW NORMAL TEMPERATURES, BUT
NOT AS COLD AS THE WEDNESDAY/THURSDAY SHOCK. THE MODELS ARE
DEVELOPING AN INVERTED TROF ALONG THE COAST AND ANOTHER WEAK LOW
PRESSURE SYSTEM LATE ON SUNDAY. FOR NOW WE WILL START SUNDAY WITH
LOW CHANCE POPS WHICH AT THE VERY LEAST WOULD START AS SNOW.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE COLD FRONT IS ABOUT TO ENTER THE WESTERN ZONES/TAF SITES AS OF
2330Z. VFR CONDITIONS ARE AT MOST TAF SITES PRESENTLY...EXCEPT
KABE/KRDG WHERE LOWER CONDITIONS PREVAIL. THE FRONT WILL SWEEP BY
OVER THE NEXT SEVERAL HOURS WITH LOWER CONDITIONS IN SHOWERS
POSSIBLE. WE HAVE INCLUDED 2 HR TEMPO GROUPS WIT THE LATEST TAFS
TO COVER ANY LOWER CONDITIONS IN THE SHOWERS. FOLLOWING THE
FRONTAL PASSAGE, SKIES ARE EXPECTED TO CLEAR RATHER QUICKLY,
AROUND 03Z OR SO. WINDS WILL SHIFT TO WEST AND INCREASE TO 10 TO
20 KNOTS WITH GUSTS UP TO 25 OR MAYBE 30 KNOTS FOR AWHILE
OVERNIGHT.

MONDAY...VFR CONDITIONS. GUSTS WEST-NORTHWEST WIND, GUSTING 30 TO 35
KNOTS AT TIMES.

OUTLOOK...
MONDAY NIGHT...VFR. BECOMING MVFR LATE WEST.

TUESDAY...A PERIOD OF SNOW WILL LIKELY IMPACT THE TERMINALS
DURING THE DAY. IFR CONDITIONS POSSIBLE IN STEADIER SNOW. LOWEST
CHANCE IN LOWER DELMARVA AIRPORTS.

TUESDAY NIGHT...VFR AND LIGHT WINDS.

WEDNESDAY AND WEDNESDAY NIGHT...BRISK W-NW WINDS REDEVELOP. GUSTS
25-35 KT POSSIBLE. ISOLATED/LOCALIZED FLURRY OR SNOW SHOWER
POSSIBLE.

THURSDAY NIGHT...WINDS RELAX THRUOUT THE DAY AND CONTINUE AT NIGHT. VFR.

FRIDAY...MAINLY VFR. GUSTY NORTHWEST WINDS AGAIN LIKELY EXCEEDING 20
KNOTS.

&&

.MARINE...
SCA FLAG DROPPED AND GALES IN EFFECT FOR THE COASTAL ZONES AND
LOWER DEL BAY. SCA FLAG STILL UP FOR THE UPPER DEL BAY.

 A STRONG COLD FRONTAL BOUNDARY WILL CROSS THE WATERS EARLY
TONIGHT AND GALE FORCE GUSTS WILL DEVELOP AND THEN LIKELY
CONTINUE FOR THE COASTAL WATERS THROUGH A MOST OF MONDAY, WITH
GOOD MOMENTUM TRANSFER EXPECTED. FOR THE LOWER DELAWARE BAY, WE
MAINLY EXPECT THE GALE FOR GUSTS FOR FOLLOW THE FRONTAL PASSAGE
INTO THE EARLY OVERNIGHT, WITH STRONG SCA CONDITIONS THEREAFTER
INTO MONDAY.

OUTLOOK...
MONDAY NIGHT...WINDS WILL SUBSIDE IN THE EVENING BUT SEAS WILL STILL
BE NEAR 5 FT AND GUSTS AROUND 25 KT. A SCA WILL THUS BE REQUIRED
AFTER THE GALE WARNING HEADLINE IS DROPPED.

TUESDAY...NO HAZARDS EXPECTED ON THE MARINE.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WINDS WILL INCREASE
INITIALLY OUT OF THE SOUTHWEST TUESDAY EVENING AND THEN NORTHWEST
LATE TUESDAY NIGHT AND WEDNESDAY. SCA CONDITIONS WOULD BE FAVORED
FOR TUESDAY NIGHT AND POTENTIALLY GALES ON WEDNESDAY/WEDNESDAY NIGHT.
THERE ALSO MIGHT BE SOME FREEZING SPRAY ON WEDNESDAY NIGHT.

THURSDAY AND THURSDAY NIGHT...GUSTY NORTHWEST WINDS WILL GRADUALLY
DIMINISH TO SMALL CRAFT ADVISORY CRITERIA. THERE MAY BE A BRIEF
PERIOD OF SUB SCA ADVISORY CONDITIONS BEFORE WINDS INCREASE AGAIN
LATER THURSDAY NIGHT.

FRIDAY...SMALL CRAFT ADVISORY CONDITIONS, POSSIBLY GALES AGAIN.

&&

.TIDES/COASTAL FLOODING...
A STRONG NORTHWEST FLOW IS EXPECTED TO DEVELOP POST-FRONTAL PASSAGE
SUNDAY NIGHT...THEN CONTINUE THROUGH MONDAY. CURRENT ET-SURGE
GUIDANCE SUGGESTS BLOWOUT TIDE CONDITIONS COULD OCCUR AT THE TIMES
OF LOW TIDE MONDAY AFTERNOON. THE MAGNITUDE OF THESE BLOWOUT
TIDES WILL DEPEND ON WIND SPEED, DIRECTION...AND DURATION. MARINE
INTERESTS ALONG THE ATLANTIC COAST...DELAWARE BAY...TIDAL DELAWARE
RIVER...CHESAPEAKE BAY...AND RARITAN BAY SHOULD KEEP ABREAST OF
FORECAST WEATHER CONDITIONS OVER THE NEXT TWO DAYS AND BE READY TO
TAKE APPROPRIATE ACTION SHOULD BLOW OUT TIDES DEVELOP. WE WILL
CONTINUE TO MONITOR THE SITUATION AND ISSUE APPROPRIATE STATEMENTS
AS NECESSARY.

ANOTHER FRONTAL PASSAGE COULD PRODUCE A SECOND ROUND OF BLOWOUT
TIDES WEDNESDAY AND THURSDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR NJZ014-024>026.
DE...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR DEZ004.
MD...NONE.
MARINE...GALE WARNING UNTIL 6 PM EST MONDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ430.
     GALE WARNING UNTIL 1 AM EST MONDAY FOR ANZ431.

&&

SYNOPSIS...GIGI/KLEIN
NEAR TERM...KLINE/PO
SHORT TERM...KLINE
LONG TERM...GIGI
AVIATION...GIGI/KLEIN/KLINE/PO
MARINE...GIGI/KLEIN/KLINE/PO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 4, 3:50 PM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EST SUN JAN 4 2015

PAZ054-055-052100-
CARBON-MONROE-
350 PM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF SNOW IS EXPECTED ON TUESDAY.

A WIND CHILL ADVISORY MAY BE NEEDED WEDNESDAY NIGHT AND THURSDAY
MORNING FOR THE POCONOS AS THE COMBINATION OF BRISK WINDS AND
VERY COLD TEMPERATURES COULD PRODUCE WIND CHILLS AS LOW AS 15
DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ060>062-070-071-101>106-
052100-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BERKS-LEHIGH-
NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
350 PM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF SNOWFALL IS LIKELY ON TUESDAY. THERE IS A POTENTIAL
FOR THE SNOW TO IMPACT THE DAYTIME COMMUTE.

THE COMBINATION OF BRISK WINDS AND VERY COLD TEMPERATURES WILL
PRODUCE WIND CHILLS BELOW ZERO WEDNESDAY NIGHT AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ026-052100-
COASTAL OCEAN-
350 PM EST SUN JAN 4 2015

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF SNOW IS LIKELY ON TUESDAY. THERE IS A POTENTIAL FOR
THE SNOW TO IMPACT THE DAYTIME COMMUTE.

THE COMBINATION OF BRISK WINDS AND VERY COLD TEMPERATURES WILL
PRODUCE WIND CHILLS NEAR OR BELOW ZERO WEDNESDAY NIGHT AND
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-025-052100-
EASTERN MONMOUTH-COASTAL ATLANTIC-
350 PM EST SUN JAN 4 2015

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF SNOW IS LIKELY ON TUESDAY. THERE IS A POTENTIAL FOR THE
SNOW TO IMPACT THE DAYTIME COMMUTE.

THE COMBINATION OF BRISK WINDS AND VERY COLD TEMPERATURES WILL
PRODUCE WIND CHILLS NEAR ZERO WEDNESDAY NIGHT AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-020-022-027-052100-
WESTERN MONMOUTH-OCEAN-ATLANTIC-SOUTHEASTERN BURLINGTON-
350 PM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF SNOW IS LIKELY ON TUESDAY. THERE IS A POTENTIAL FOR THE
SNOW TO IMPACT THE DAYTIME COMMUTE.

THE COMBINATION OF BRISK WINDS AND VERY COLD TEMPERATURES WILL
PRODUCE WIND CHILLS NEAR ZERO WEDNESDAY NIGHT AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-MDZ012-015-019-020-NJZ021-052100-
KENT-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-CUMBERLAND-
350 PM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE COMBINATION OF BRISK WINDS AND VERY COLD TEMPERATURES WILL
PRODUCE WIND CHILLS NEAR ZERO WEDNESDAY NIGHT AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ024-052100-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-
350 PM EST SUN JAN 4 2015

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE COMBINATION OF BRISK WINDS AND VERY COLD TEMPERATURES WILL
PRODUCE WIND CHILLS NEAR ZERO WEDNESDAY NIGHT AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-NJZ023-052100-
INLAND SUSSEX-CAPE MAY-
350 PM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE COMBINATION OF BRISK WINDS AND VERY COLD TEMPERATURES WILL
PRODUCE WIND CHILLS NEAR ZERO WEDNESDAY NIGHT AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-052100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
350 PM EST SUN JAN 4 2015

...GALE WARNING IN EFFECT UNTIL 6 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALES ARE ALSO POSSIBLE WEDNESDAY THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-052100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
350 PM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALES ARE POSSIBLE WEDNESDAY THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-052100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
350 PM EST SUN JAN 4 2015

...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALES ARE ALSO POSSIBLE WEDNESDAY THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 4, 7:40 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
740 PM EST SUN JAN 4 2015

DEZ001-002-MDZ008-012-015-020-050145-
CAROLINE MD-CECIL MD-KENT DE-KENT MD-NEW CASTLE DE-QUEEN ANNE'S MD-
740 PM EST SUN JAN 4 2015

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CECIL...KENT...QUEEN
ANNE'S AND NORTHERN CAROLINE COUNTIES IN MARYLAND AND KENT AND NEW
CASTLE COUNTIES IN DELAWARE...

AT 736 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED FROM
ABERDEEN TO ANNAPOLIS...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR PERRYVILLE...PORT DEPOSIT...WOODLAWN...AND
WOODLAWN AROUND 745 PM...CHARLESTOWN...FARMINGTON...STEVENSVILLE
SOUTH...AND BETTERTON AROUND 750 PM...HOLLYWOOD BEACH AND NORTH EAST
AROUND 755 PM.

LAT...LON 3905 7631 3899 7627 3900 7621 3917 7629
      3932 7619 3944 7600 3952 7599 3955 7609
      3965 7615 3978 7558 3960 7560 3891 7552
      3891 7595 3892 7594 3894 7610 3891 7611
      3894 7624 3891 7624 3890 7637

SZATKOWSKI
Special weather statement, Jan 4, 8:12 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
812 PM EST SUN JAN 4 2015

DEZ001-002-MDZ012-015-019-020-050215-
CAROLINE MD-KENT DE-KENT MD-NEW CASTLE DE-QUEEN ANNE'S MD-TALBOT MD-
812 PM EST SUN JAN 4 2015

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CAROLINE...KENT...
QUEEN ANNE'S AND TALBOT COUNTIES IN MARYLAND AND NEW CASTLE AND KENT
COUNTIES IN DELAWARE...

AT 809 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED FROM 16
MILES SOUTH OF WILMINGTON TO 17 MILES SOUTHEAST OF ANNAPOLIS...MOVING
EAST AT 60 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR BARCLAY...STARR...STARR...AND ST. MICHAELS
AROUND 815 PM...SMYRNA...KENTON...TEMPLEVILLE...AND HAMBLETON AROUND
820 PM...HARTLY AND MARYDEL AROUND 825 PM.

LAT...LON 3876 7635 3887 7626 3881 7621 3882 7620
      3890 7622 3890 7626 3955 7560 3955 7556
      3947 7558 3928 7541 3891 7546 3884 7556
      3883 7573 3865 7571 3869 7589 3857 7604
      3873 7626 3867 7635 3874 7635 3877 7639

&&

SZATKOWSKI
Special weather statement, Jan 4, 8:36 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
836 PM EST SUN JAN 4 2015

DEZ002-003-NJZ016>027-050230-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-GLOUCESTER NJ-
INLAND SUSSEX DE-KENT DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-
836 PM EST SUN JAN 4 2015

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT ATLANTIC...CAPE MAY...
CUMBERLAND...KENT...NORTHERN SUSSEX...OCEAN...SOUTHEASTERN
GLOUCESTER...SOUTHEASTERN SALEM...SOUTHERN BURLINGTON AND SOUTHERN
CAMDEN COUNTIES...

AT 830 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED FROM
CLAYTON TO DENTON...MOVING EAST AT 60 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR CHESILHURST AROUND 845 PM...OLD HALFWAY
AROUND 900 PM...LAVALLETTE AROUND 915 PM AND NORTH BEACH HAVEN AROUND
930 PM.

LAT...LON 3967 7414 3898 7479 3893 7496 3917 7490
      3917 7514 3929 7528 3927 7539 3913 7540
      3885 7523 3883 7572 3883 7573 3901 7573
      3933 7545 3927 7540 3929 7531 3938 7542
      3979 7507 4013 7412 4010 7403

&&

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
January 4, 8:58 PM EST
Where
Cumberland County, Millville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.400, -75.030

A severe thunderstorm knocked down several trees in Millville.

Thunderstorm Wind, Cape May

When
January 4, 9:21 PM EST
Where
Cape May County, 0.88 mi SSW of Ocean City Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.258, -74.607

A severe convective shower caused wind damage along Simpson and Haven Avenues between 28th and 29th Streets in Ocean City. Property damage occurred as the damaging winds sent roof shingles flying, tore siding off homes, crushed outside shower stalls, blocked an alley by moving a stored floating dock, tore the roof off a garage and tossed trash cans and newspaper boxes. Stop signs and a traffic light were also knocked down along 29th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552409, 552410.